Alert archive / Nebraska / Severe Thunderstorm Warnings in 2017
Severe Thunderstorm Warning 173, NWS North Platte, NE
NWS North Platte, NE issued this severe thunderstorm warning at Aug 2, 2017, 6:58 PM MDT for Chase County, Hayes County, Nebraska. It was in force for 32 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 2, 2017, 6:58 PM MDT (00:58 UTC)
- Expired
- Aug 2, 2017, 7:30 PM MDT
- In force
- 32 min
- Issued by
- NWS North Platte, NE
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 70.0 mph
Counties Chase County, NE, Hayes County, NE
The radar
The Goodland radar (KGLD), 126 km from the middle of the area, began a volume at 01:01 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Aug 2, 2:36 PM MDT | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
N. Platte/Lee Bi, NE (KLBF), launched 00:00Z, 1.0 hours before the alert went out and 100 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 378 J/kg
- Mixed-layer CIN
- -54 J/kg
- Mixed-layer LCL
- 2029 m above ground
- 0-6 km bulk shear
- 42 kt
- 0-1 km storm-relative helicity
- 67 m²/s²
- 0-3 km storm-relative helicity
- 291 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 2.2
The text
As transmitted.
857
WUUS53 KLBF 030058
SVRLBF
NEC029-085-030130-
/O.NEW.KLBF.SV.W.0173.170803T0058Z-170803T0130Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service North Platte NE
758 PM CDT WED AUG 2 2017
The National Weather Service in North Platte has issued a
* Severe Thunderstorm Warning for...
Southeastern Chase County in southwestern Nebraska...
Southwestern Hayes County in southwestern Nebraska...
* Until 830 PM CDT/730 PM MDT/
* At 758 PM CDT/658 PM MDT/, a severe thunderstorm was located near
Enders, or 9 miles east of Imperial, moving east at 25 mph.
HAZARD...70 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect considerable
tree damage. Wind damage is also likely to mobile homes,
roofs, and outbuildings.
* Locations impacted include...
Wauneta, Enders, Center Dam Campground and Area A Campground.
This includes Highway 61 between mile markers 29 and 30.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Large hail and damaging winds and continuous cloud to ground
lightning is occurring with this storm. Move indoors immediately.
Lightning is one of nature's leading killers. Remember, if you can
hear thunder, you are close enough to be struck by lightning.
&&
LAT...LON 4040 10152 4056 10160 4064 10130 4041 10117
TIME...MOT...LOC 0058Z 249DEG 20KT 4051 10147
HAIL...1.00IN
WIND...70MPH
$$
ET2 follow-up statements
201
WWUS53 KLBF 030117
SVSLBF
Severe Weather Statement
National Weather Service North Platte NE
817 PM CDT WED AUG 2 2017
NEC029-085-030130-
/O.CON.KLBF.SV.W.0173.000000T0000Z-170803T0130Z/
Chase NE-Hayes NE-
817 PM CDT WED AUG 2 2017
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 830 PM
CDT/730 PM MDT/ FOR SOUTHEASTERN CHASE AND SOUTHWESTERN HAYES
COUNTIES...
At 816 PM CDT/716 PM MDT/, a severe thunderstorm was located near
Wauneta, or 14 miles west of Hayes Center, moving southeast at 35
mph.
HAZARD...60 mph wind gusts and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
Locations impacted include...
Wauneta, Enders, Center Dam Campground and Area A Campground.
This includes Highway 61 between mile markers 29 and 30.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Continuous cloud to ground lightning is occurring with this storm.
Move indoors immediately. Lightning is one of nature's leading
killers. Remember, if you can hear thunder, you are close enough to
be struck by lightning.
&&
LAT...LON 4048 10156 4053 10141 4052 10123 4042 10117
4041 10118 4040 10152
TIME...MOT...LOC 0116Z 293DEG 31KT 4043 10127
HAIL...0.88IN
WIND...60MPH
$$
ET173
WWUS53 KLBF 030120
SVSLBF
Severe Weather Statement
National Weather Service North Platte NE
820 PM CDT WED AUG 2 2017
NEC029-085-030130-
/O.EXP.KLBF.SV.W.0173.000000T0000Z-170803T0130Z/
Chase NE-Hayes NE-
820 PM CDT WED AUG 2 2017
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN CHASE AND
SOUTHWESTERN HAYES COUNTIES WILL EXPIRE AT 830 PM CDT/730 PM MDT/...
The storm which prompted the warning has weakened below severe
limits, and has exited the warned area. Therefore, the warning will
be allowed to expire.
A severe thunderstorm watch remains in effect until 1000 PM CDT/900
PM MDT/ for southwestern Nebraska.
LAT...LON 4048 10156 4053 10141 4052 10123 4042 10117
4041 10118 4040 10152
TIME...MOT...LOC 0120Z 249DEG 20KT 4044 10124
$$
ETWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS North Platte, NE wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 2, 6:32 PM MDT, 26 minutes earlier.
Area forecast discussion, Aug 2, 6:32 PM MDT, 26 minutes before
Area Forecast Discussion National Weather Service North Platte NE 732 PM CDT Wed Aug 2 2017 .SYNOPSIS... Issued at 300 PM CDT Wed Aug 2 2017 H5 analysis this morning had closed low pressure over Hudson Bay with a low amplitude trough extending south into the Great Lakes. West of the low, a shortwave trough was located over southern Saskatchewan with a secondary wave located near the Black Hills. West of these features, high pressure was located over northern California and northern Nevada. A ridge extended north into British Columbia. At the surface, low pressure was located over central South Dakota with a cold front extending west into central Wyoming. A stationary front extended southeast of this feature into eastern Nebraska. Skies were mostly cloudy in central Nebraska with partly cloudy skies in the west. Isolated showers with embedded thunderstorms have continued off and on earlier this morning across the sandhills and have continued through the noon hour. Temperatures as of 2 PM CDT ranged from 70 at Ainsworth to 84 at Imperial. && .SHORT TERM...(This evening through Thursday) Issued at 300 PM CDT Wed Aug 2 2017 Tonight through Thursday...Precipitation chances and the threat for severe storms will be the main forecast challenge in the near term. For tonight: A wind shift line will approach the northern Nebraska panhandle around 4 CDT, approaching the eastern panhandle and western sandhills around 7 PM CDT. Cold air advection will lag a couple of hours behind the front. Along the wind shift line, am expecting thunderstorms to develop in the 3 PM CDT to 5 PM CDT time frame in the northwest. As the wind shift line plows into better low level moisture in the central and eastern sandhills, an organized line of convection is expected to develop. At this time, based on where the highest amount of convective potential exists, best directional shear and proximity to the shortwave, locations in the north and northeastern cwa should see the greatest coverage of thunderstorms this evening. Further south and west, shear remains favorable, as well as convective potential to support scattered thunderstorms and will range pops from the 30s in the southwest to around 60 percent in the east and northeastern cwa. Would go higher, but the persistent high and mid level cloudiness today, should diminish convective potential from what the model is depicting. As for the severe threat, would expect the typical wind threat INVOF the front with the best threat for hail across northern and northeastern areas where directional shear is more favorable for super cells and temperatures aloft are coolest. The tornado threat should be small, with the threat more confined to the northeastern forecast area where the latest nam is indicating some favorable low level helicities around 00z. Convection in association with the front should clear the forecast area by the early overnight hours with a secondary area of pcpn possible in the southwestern forecast area. This is in association with a weak disturbance lifting east of the central Rockies. Thursday will be cool behind the front with highs struggling to get out of the middle 70s. .LONG TERM...(Thursday night through Wednesday) Issued at 300 PM CDT Wed Aug 2 2017 Thursday night through Friday...High pressure will build into eastern Nebraska Thursday night. The latest guidance has upper 40s for a large portion of the area. The forecast blender yielded lower 50s for lows Friday night and manually adjusted these temps lower as the guidance has been persistent with upper 40s over the past couple of runs. Southerly winds will increase from west to east Friday as high pressure drops south into eastern Kansas. This will force warmer air northward with temperatures rebounding back into the upper 70s. Friday night through Wednesday...Strong warm air advection aloft will lift across the forecast area Friday night leading to fairly widespread thunderstorms. Additionally, there is a strong low level jet Friday night which noes into nwrn KS and then northern KS overnight. This would favor decent rainfall in the southern half of the forecast area. Beyond Saturday, there will be a continued threat for pcpn, Saturday night, then again Tuesday night as a tandem of strong upper level disturbances tracks from the northern plains into the upper midwest. Temperatures will remain fairly seasonal with highs in the lower to middle 80s. && .AVIATION...(For the 00Z TAFS through 00Z Thursday evening) Issued at 722 PM CDT Wed Aug 2 2017 Local radar display shows isolated to scattered thunderstorms from southwest NEB into portions of north central NEB, some storms strong to severe. A line of less vigorous thunderstorms exist upstream in far south central SD. Storms will continue across southwest NEB into the mid evening hours. Elsewhere, storms will move into parts of northern NEB, however, these are anticipated to remain low-end with respect to intensity. Skies across northwest NEB into southern Sandhills should remain partly cloudy overnight with clouds sticking around north central NEB tonight. Of which, there is a risk for sub-VFR ceilings across portions of north central NEB through the small hours into early morning tomorrow. Will need to monitor and possible adjust for lower ceilings at the KVTN terminal. Winds will shift and be out of the northwest from late tonight through tomorrow with light breezes expected. && .LBF WATCHES/WARNINGS/ADVISORIES... None. && SYNOPSIS...Buttler SHORT TERM...Buttler LONG TERM...Buttler AVIATION...ET
Hazardous weather outlook, Aug 2, 2:43 PM MDT, 4 hours 15 minutes before
Hazardous Weather Outlook National Weather Service North Platte NE 343 PM CDT Wed Aug 2 2017 NEZ004>010-022>029-035>038-056>059-069>071-094-032045- Sheridan-Eastern Cherry-Keya Paha-Boyd-Brown-Rock-Holt-Garden- Grant-Hooker-Thomas-Blaine-Loup-Garfield-Wheeler-Arthur-McPherson- Logan-Custer-Deuel-Keith-Perkins-Lincoln-Chase-Hayes-Frontier- Western Cherry- 343 PM CDT Wed Aug 2 2017 /243 PM MDT Wed Aug 2 2017/ This Hazardous Weather Outlook is for portions of western and north central Nebraska. .DAY ONE...TONIGHT. There is a slight risk for severe thunderstorms this afternoon and evening across the outlook area. Severe thunderstorms are possible across the central sandhills and southwestern Nebraska. Large hail up to two inches in diameter and damaging winds up to 70 MPH are the main threats. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY. Thunderstorms will again be possible this weekend. At this time, the threat for severe storms is low. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed. && Get your weather, hydrological, and climate information at http://www.weather.gov/northplatte Buttler
In the hours before
Local storm report, Aug 2, 6:18 PM MDT, 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
718 PM CDT WED AUG 02 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0640 PM HAIL 13 NE ARTHUR 41.71N 101.51W
08/02/2017 M0.75 INCH ARTHUR NE PUBLIC
0650 PM HAIL 10 NE ARTHUR 41.67N 101.55W
08/02/2017 M0.75 INCH ARTHUR NE PUBLIC
0658 PM HAIL 9 E ARTHUR 41.57N 101.52W
08/02/2017 M0.75 INCH ARTHUR NE PUBLIC
&&
ETLocal storm report, Aug 2, 6:29 PM MDT, 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
729 PM CDT WED AUG 02 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0720 PM HAIL 5 S WALLACE 40.76N 101.16W
08/02/2017 E2.00 INCH LINCOLN NE PUBLIC
&&
JGOMEZLocal storm report, Aug 2, 6:41 PM MDT, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
741 PM CDT WED AUG 02 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0737 PM TSTM WND GST 2 N IMPERIAL 40.55N 101.64W
08/02/2017 M60 MPH CHASE NE CO-OP OBSERVER
CO-OP ESTIMATED WINDS NORTH OF IMPERIAL
&&
ETLocal storm report, Aug 2, 6:42 PM MDT, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
742 PM CDT WED AUG 02 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0737 PM HAIL 10 N IMPERIAL 40.66N 101.64W
08/02/2017 M0.25 INCH CHASE NE PUBLIC
PEA SIZE HAIL AND A LOT OF BRANCHES DOWN -- NO WIND
ESTIMATE AVAIL
&&
ETLocal storm report, Aug 2, 6:55 PM MDT, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
755 PM CDT WED AUG 02 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0740 PM TSTM WND GST IMPERIAL 40.52N 101.64W
08/02/2017 M76 MPH CHASE NE ASOS
&&
JGOMEZLocal storm report, Aug 2, 6:57 PM MDT, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
757 PM CDT WED AUG 02 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0605 PM HAIL SARBEN 41.16N 101.30W
08/02/2017 M2.00 INCH KEITH NE PUBLIC
VIA SOCIAL MEDIA
&&
SNIVELYThe office that day
Everything else NWS North Platte, NE issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 2, 6:09 PM MDT | Severe Thunderstorm Warning | LBF | Hayes, Lincoln | 66 min |
| Aug 2, 6:13 PM MDT | Special Weather Statement | LBF | Chase | 47 min |
| Aug 2, 6:21 PM MDT | Severe Thunderstorm Warning | LBF | Chase, Perkins | 54 min |
| Aug 2, 8:30 PM MDT | Special Weather Statement | LBF | Garfield | 45 min |
| Aug 2, 8:36 PM MDT | Special Weather Statement | LBF | Custer | 39 min |
| Aug 2, 8:43 PM MDT | Severe Thunderstorm Warning | LBF | Custer | 32 min |
| Aug 2, 8:56 PM MDT | Special Weather Statement | LBF | Frontier | 49 min |
Nearby
Severe Thunderstorm Warnings in Nebraska, 2017Every severe thunderstorm warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.